Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 91, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2015, 12:23 PM CDT for Floyd County, Hale County, Swisher County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2015, 12:23 PM CDT (17:23 UTC)
- Expired
- May 16, 2015, 12:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Floyd County, TX, Hale County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 66 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.4 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:18 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 16, 11:18 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1118 AM CDT SAT MAY 16 2015 .UPDATE... MAIN FORECAST ISSUE THIS MORNING IS THE LOCATION OF CONVECTIVE INITIATION. IT IS STILL DIFFICULT TO DETERMINE THIS MAINLY BECAUSE THE PACIFIC COLD FRONT/DRY LINE HAS NOT MANIFESTED ITSELF YET DUE TO LOW STRATUS. THEREFORE...MODELS ARE HAVING A TOUGH TIME RESOLVING CONVECTION FOR THIS AFTERNOON. WINDS ARE ALREADY VEERING ON THE CAPROCK THIS MORNING WITH BACKED WINDS OFF THE CAPROCK INTO THE SOUTH-CENTRAL PANHANDLE AND EVEN UP INTO THE WESTERN PANHANDLE. SHORT TERM MODELS WILL BE PLAYING CATCH UP ALL DAY IF THEIR INITIALIZATION OF THE COLD FRONT/DRY LINE IS OFF. THE HRRR IS MOST OPTIMISTIC SHOWING INITIATION EARLY THIS AFTERNOON JUST OFF THE CAPROCK BUT ALSO IN THE SOUTH-CENTRAL PANHANDLE. THIS MAY CERTAINLY BE POSSIBLE GIVEN HOW FAR THE WINDS ARE BACKED UP TO THE NORTH OF THE AREA. GIVEN THE ABOVE UNCERTAINTIES THERE ARE SOME THINGS A LITTLE MORE CERTAIN WITH THIS FORECAST. VERY STRONG SHEAR IN EXCESS OF 50KT OF DEEP LAYER SHEAR WILL CONTINUE TO SPREAD OVER THE AREA. LOW LEVEL SHEAR IN THE MOIST BACKED AIR IS NOT STRONG BUT LOW LCLS MAY BE ENOUGH TO PRODUCE SOME TORNADOES. MIXED LAYER INSTABILITIES WILL BE VERY HIGH WITH PROGGED AFTERNOON VALUES BETWEEN 2000 AND 3000 J/KG. RELATIVELY HIGHER THETA-E WILL STILL REMAIN OFF THE CAPROCK. MID AND UPPER LEVEL FLOW WILL BE STRONG WHICH WILL LEAD TO VERY FAST MOVING SUPERCELLS THAT DO DEVELOP. BECAUSE OF THE RAPID MOVEMENT TO STORMS...WE WILL LIKELY BE CLEAR OF STORMS BY EARLY EVENING. && PREV DISCUSSION... /ISSUED 230 AM CDT SAT MAY 16 2015/ SHORT TERM... AS ANTICIPATED...SCATTERED SHOWERS AND THUNDERSTORM HAVE FILTERED IN FROM ERN NM AND SWRN TX...NE TO ACROSS PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS EARLY THIS MORNING. THIS IS COURTESY OF INCREASED UL SUPPORT PROVIDED BY AN UA LOW SPINNING ACROSS THE SRN AND CNTRL ROCKIES...THOUGH IT IS THE BASE OF THE UA LOW AND ITS ASSOCIATED VORT LOBE THAT IS PROVIDING THE REGION WITH PRECIP. THE PRECIP ACTIVITY STARTED OUT AS A LINE OF STORMS ACROSS THE NWRN SOUTH PLAINS EARLIER THIS MORNING...BUT HAS SINCE BECOME A RAGGED/BROKEN LINE OF STORMS ACROSS THE ROLLING PLAINS...WITH SCATTERED CONVECTION MORE SO ACROSS PORTIONS OF THE SOUTH PLAINS. SOME OF THE STORMS BECOME PULSEY AT TIMES AND PERHAPS MAY ENCOMPASS SUB-SEVERE HAIL. SEVERAL TEXAS TECH MESONET SITES REPORTED INTERMITTENT STRONG WIND GUSTS OF 40-55 MPH. FURTHERMORE...RAINFALL AMOUNTS THUS FAR HAVE RANGED FROM A FEW HUNDREDTHS OF AN INCH UP TO A LITTLE OVER HALF OF AN INCH. MODEL GUIDANCE HINT AT AN ADEQUATE LLJ OF 30-50 KTS PERSISTING UNTIL 12Z WHILE S-SE SFC WINDS /AND THUS DEWPOINTS IN THE 60S/ ENSUE. IT IS THEREFORE NOT SURPRISING TO SEE HIGH-RES SOLUTIONS INDICATING THAT THE PRECIP ACTIVITY WILL CONTINUE TO TRANSLATE NE TO ACROSS THE SRN TX PANHANDLE AND ROLLING PLAINS THROUGH 12Z BEFORE FINALLY EXITING THE REGION AND/OR DISSIPATING. ONCE THIS ACTIVITY HAS ENDED...PERHAPS PATCHY LIGHT FOG AND/OR LOW CLOUDS CAN NOT BE RULED OUT BY AOA DAYBREAK...SMILIER TO WHAT OCCURRED YESTERDAY. EARLY THIS AFTN AS THE BASE OF THE UA LOW NEARS THE WRN SOUTH PLAINS...SFC LEE TROUGHING WILL DEEPEN WHILE DRAGGING ITS SRN PERIPHERY EAST TO ACROSS THE ROLLING PLAINS BY LATE AFTN...WHICH WILL BE THE LOCATION OF THE DRYLINE. SOUNDING PROFILES INDICATING ABL MIXING TO AOA 650 MB WILL MIX DOWN WIND SPEEDS ON THE ORDER OF 35-45 KTS...WHICH IS IN ASSOCIATION WITH A STRONG JET STREAK EMBEDDED WITHIN THE BASE OF THE SAID UA LOW. THESE SPEEDS ARE PRETTY STOUT. IT IS NO WONDER THAT MOS GUIDANCE EXHIBITS SFC WIND SPEEDS ON THE ORDER OF 27-31 KTS FOR AREAS ON THE CAPROCK...WHICH CERTAINLY FALLS UNDER THE REALM OF WIND ADVISORY SPEEDS. WILL THEREFORE ISSUE A WIND ADVISORY THAT WILL GO INTO EFFECT FROM EARLY AFTN THROUGH SUNSET FOR AREAS ON THE CAPROCK. GIVEN THE RECENT RAINFALL FROM TODAY AND RECENT DAYS...FINE SOIL PARTICLES WILL HAVE BEEN MIXED UP TO THE TOP OF THE SOIL...AND AS SUCH WILL NOT REQUIRE A LOT TO BECOME LOFTED IN THE AIR. WITH WIND ADVISORY SPEEDS...BLOWING DUST WILL DEFINITELY BE AN ISSUE...AND RESTRICT VISIBILITIES ESPECIALLY NEAR OPEN FIELDS...SO MOTORISTS ARE URGED TO USE CAUTION. IF WINDY CONDITIONS AND BLOWING DUST WERE NOT ENOUGH...THE OTHER WEATHER CONCERN IS THE POTENTIAL FOR STORMS TO INITIATE ALONG THE DRYLINE ACROSS THE ROLLING PLAINS BY THE AFTN /CIN IS NEGLIGIBLE BY THEN/. MUCAPE OF 2-3 KJ/KG COUPLED WITH STEERING WIND PROFILES...INCREASING WIND SPEEDS ALOFT AND 20-30 KTS OF 0-6 KM BULK SHEAR CERTAINLY RAISES EYEBROWS FOR STORMS TO BECOME STRONG AND SEVERE...WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. TO ONLY COMPLICATE MATTERS...MODEL SOLUTIONS DO NOT COMPLETELY AGREE THAT THE DRYLINE WILL REMAIN ACROSS THE ROLLING PLAINS...WHERE IN FACT SEVERAL SOLUTIONS HINT AT THE DRYLINE BEING PUSHED EAST OF THE ROLLING PLAINS BY LATE AFTN. THIS IS CERTAINLY A POSSIBILITY ESPECIALLY DUE TO THE IMPENDING STRONG JET STREAK WITHIN THE BASE OF THE UA LOW...THAT WILL TREK TO ACROSS THE SOUTH PLAINS BY LATE AFTN. NONETHELESS...THERE COULD BE A SMALL WINDOW FOR ADEQUATE CONVERGENCE ALONG THE DRYLINE AND HENCE CI TO OCCUR SOMETIME DURING THE AFTN. WILL THEREFORE HOLD ON TO LOW CHANCE POPS ACROSS THE ROLLING PLAINS. TEMPS WILL ONCE AGAIN WARM INTO THE 70S AND 80S WITH OVERNIGHT LOWS IN THE 40S AND 50S. FOG AND LOW CLOUDS WILL NOT BE AN ISSUE OVERNIGHT...DUE TO THE DRYLINE REMAINING WEST OF THE CWA AND AS A RESULT...A DOWNSLOPE WIND COMPONENT WILL PREVAIL. LONG TERM... NO SIG CHANGES MADE THIS MORNING AS MODELS REMAIN CONSISTENT WITH THE OVERALL PATTERN...ONE OF A SPLIT FLOW OVER THE CONUS WITH AN ACTIVE SRN STREAM CONTINUING TO DEVELOP A SERIES OF CLOSED LOWS OVER THE WEST. AS THESE LOWS EJECT ONTO THE PLAINS RAIN CHANCES INCREASE ACROSS THE FCST AREA...NOTABLY MONDAY NIGHT THRU WEDNESDAY AND THURSDAY NIGHT THRU SATURDAY. A WEAK COLD FRONT SAGGING INTO THE SRN HIGH PLAINS THURSDAY MAY SERVE AS THE FOCUS FOR SOME CONVECTION...BUT WITH SHORT WAVE RIDGING ALOFT THIS DAY SHOULD BE THE RELATIVE QUIET ONE OF THE WEEK. TEMPERATURES NEAR NORMAL LOOK FINE FOR MOST OF THE WEEK WITH TUESDAY AND THURSDAY POTENTIALLY NOTABLY COOLER...THE FORMER DUE TO PRECIP AND WIDESPREAD CLOUD COVER AND THE LATTER DUE TO THE AFOREMENTIONED FRONT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 76 47 77 50 / 10 10 0 0 TULIA 77 50 78 52 / 20 10 0 0 PLAINVIEW 77 50 78 52 / 20 10 0 0 LEVELLAND 80 51 80 52 / 10 10 0 0 LUBBOCK 82 51 81 54 / 10 10 0 0 DENVER CITY 78 50 80 54 / 10 0 0 0 BROWNFIELD 80 52 81 54 / 10 10 0 0 CHILDRESS 85 55 83 57 / 50 10 0 10 SPUR 84 54 82 56 / 30 10 0 10 ASPERMONT 84 57 86 61 / 40 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ021>024-027>030- 033>036-039>042. && 01
Hazardous weather outlook, May 16, 11:24 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1124 AM CDT SAT MAY 16 2015 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1124 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE. SOME OF THESE STORMS WILL LIKELY BE SEVERE AND WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS TO 75 MPH AND POSSIBLY A TORNADO OR TWO. THUNDERSTORMS THAT DEVELOP WILL BE FAST MOVING AND WILL LIKELY BE EAST OF THE REGION BY EVENING. ADDITIONALLY...SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH THIS AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE. THESE WINDS WILL LIKELY RESULT IN AREAS OF BLOWING DUST AND A WIND ADVISORY HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM ACTIVITY MONDAY NIGHT THROUGH WEDNESDAY WILL POSE ADDITIONAL THREATS FOR SEVERE WEATHER AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE. JW
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:31 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Lamb | 44 min |
| May 16, 4:13 AM CDT | Wind Advisory | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more | 17 hr |
| May 16, 12:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 30 min |
| May 16, 1:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 17 min |
| May 16, 2:38 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 20 min |
| May 16, 2:45 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 30 min |
| May 16, 2:55 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Motley | 35 min |
| May 16, 3:35 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 30 min |
| May 16, 3:53 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.